Similarity solutions of an equation describing ice sheet dynamics



Downloads per month over past year

Díaz Díaz, Jesús Ildefonso and Wiltshire, R. J. (2006) Similarity solutions of an equation describing ice sheet dynamics. Physica D-Nonlinear Phenomena, 216 (2). pp. 319-326. ISSN 0167-2789

[thumbnail of 44.pdf] PDF
Restringido a Repository staff only


Official URL:


This paper focuses upon the derivation of the similarity solutions of a nonlinear equation associated with a free boundary problem arising in glaciology. We present a potential symmetry analysis of this second order nonlinear degenerate parabolic equation related to non-Newtonian ice sheet dynamics in the isothermal case. A full classical and also a non-classical symmetry analysis are presented. After obtaining a general result connecting the thickness function of the ice sheet and the solution of the nonlinear equation (without any unilateral formulation), a particular example of a similarity solution to a problem formulated with Cauchy boundary conditions is described. This allows us to obtain several qualitative properties of the free moving boundary in the presence of an accumulation-ablation function with realistic physical properties.

Item Type:Article
Uncontrolled Keywords:nonlinear degenerate equations; ice flow dynamics; potential symmetries
Subjects:Sciences > Mathematics > Differential equations
ID Code:15408
Deposited On:29 May 2012 09:21
Last Modified:12 Dec 2018 15:07

Origin of downloads

Repository Staff Only: item control page